Oklahoma, 2015

Flash Flood and Flooding in Oklahoma, December 13 to 16, 2015

December 13 to 16, 2015 · NWS TSA · 4 events in 4 counties and zones

Widespread showers and thunderstorms developed into eastern Oklahoma ahead of an approaching cold front and upper level disturbance. Prolonged heavy rainfall occurred across much of the area as this activity slowly moved through, which resulted in some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread showers and thunderstorms developed into eastern Oklahoma ahead of an approaching cold front and upper level disturbance. Prolonged heavy rainfall occurred across much of the area as this activity slowly moved through, which resulted in some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 13, 5:46 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Dec 13, 5:46 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
546 AM CST SUN DEC 13 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR to occasional IFR conditions will continue this morning in
widespread showers. MVFR ceilings will continue this afternoon
after the showers move off to the east, with an improvement to VFR
expected this evening. Ceilings will lower back to MVFR late
tonight.

&&

.PREV DISCUSSION... /ISSUED 355 AM CST SUN DEC 13 2015/

DISCUSSION...
Strong forcing associated with upper low near the TX Panhandle
region this morning resulting in widespread showers over much of
the area. Thus far, rainfall amounts have been heaviest generally
east of U.S. 69, 2-3 inches in many spots, with considerably
lighter amounts west of the Tulsa area with earlier round.
Moderate to occasionally heavy rain will persist much of the
morning and will continue with Flood Watch in its present configuration
through 18z, by which time the brunt of heaviest rainfall should
be done. Meso analysis indicating that instability remains quite
low, thus overall threat of lightning is minimal.

Cold front is currently near or a little west of I-35 and is
slowly moving east. Temperatures remain very mild for December
east of the boundary, but will not rise much before the front
arrives. Should see a quick cool down afterward with many areas
recording high temps early this morning. Precip will taper off
from the west this afternoon with a few breaks in the clouds
possible across eastern Ok. As the upper low lifts northeast
tonight the center will pass close to northeast OK. Some showers
will linger through the evening as the low passes by, and a clap
or two of thunder cannot be ruled out with steeper mid level lapse
rates present.

Temps will remain above normal Monday and Tuesday as another
system approaches from the west. Most of the available moisture
will remain to our east and will maintain dry forecast through the
rest of the 7 day period. A more substantial cold front expected
to bring temperatures more in the normal range for mid December
for the last half of the week.

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch until noon CST today for OKZ049-053-057-058-
     062-063-067>076.

AR...Flash Flood Watch until noon CST today for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION...05
Hazardous weather outlook, Dec 13, 5:12 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
512 AM CST SUN DEC 13 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
512 AM CST SUN DEC 13 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY
DIMINISH FROM WEST TO EAST TODAY. LOCALLY HEAVY RAINFALL MAY
RESULT IN SOME LOCALIZED FLOODING PROBLEMS IN FAR EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS THIS MORNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
DRY WEATHER WILL PREVAIL FOR THE NEXT WEEK AFTER TODAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Dec 13, 9:28 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
928 AM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     SILOAM SPRINGS          36.19N 94.54W
12/12/2015                   BENTON             AR   PUBLIC

            2 SHEDS FROM THE LOWES BLEW INTO THE WALMART PARKING LOT.
            SOME ROOF DAMAGE TO THE GARDEN CENTER AT THE LOWES.

&&

LACY

The radar

The Western Arkansas radar (KSRX), 58 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 flash flood. Local standard time, as filed.

Flood, Sequoyah

When
December 13, 10:45 AM CST to December 14, 1:45 AM CST
Where
Sequoyah County, 3.7 mi NE of Vian to 4.12 mi NE of Vian
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.538, -94.924

The North 4550 Road and East 1020 Road were flooded northeast of Vian.

Flash Flood, Rogers

When
December 13, 12:21 PM CST to December 14, 1:45 AM CST
Where
Rogers County, 2.65 mi SW of Inola Arpt to 2.76 mi SW of Inola Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.119, -95.458

Roads were flooded southeast of Inola.

Flood, Le Flore

When
December 13, 1:00 PM CST to December 16, 1:45 AM CST
Where
Le Flore County, 1.79 mi SE of Shady Pt to 0.89 mi SSW of Bashe
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.110, -94.650

The Poteau River near Panama rose above its flood stage of 29 feet at 1:00 pm CST on December 13th. The river crested at 35.67 feet at 5:45 pm CST on the 14th, resulting in moderate flooding. The river fell below flood stage at 1:45 am CST on the 16th.

Flood, Ottawa

When
December 13, 9:15 PM CST to December 16, 9:00 AM CST
Where
Ottawa County, 6.77 mi WNW of North Miami to 3.09 mi WNW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.940, -95.000

The Neosho River near Commerce rose above its flood stage of 15 feet at 9:15 pm CST on December 13th. The river crested at 18.65 feet at 5:30 am CST on the 15th, resulting in moderate flooding. The river fell below flood stage at 9:00 am CST on the 16th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610565, 610568, 614407, 614406.